Alert archive / Virginia / Heat Advisories in 2021
Heat Advisory 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this heat advisory at Aug 12, 2021, 9:54 AM EDT for Buckingham County, Virginia. It took effect at Aug 12, 2021, 12:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2021, 9:54 AM EDT (13:54 UTC)
- In effect from
- Aug 12, 2021, 12:00 PM EDT
- Expired
- Aug 12, 2021, 7:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390 WWUS71 KRNK 121354 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 954 AM EDT Thu Aug 12 2021 VAZ047-122300- /O.NEW.KRNK.HT.Y.0001.210812T1600Z-210812T2300Z/ Buckingham- 954 AM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Heat index values up to 106 expected for several hours. * WHERE...Buckingham County. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && 11 $$
1 follow-up statement
086 WWUS71 KRNK 122304 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 704 PM EDT Thu Aug 12 2021 VAZ047-130015- /O.EXP.KRNK.HT.Y.0001.000000T0000Z-210812T2300Z/ Buckingham- 704 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY HAS EXPIRED... Heat Index values have dropped below critical values and minimum temperatures tonight are forecast to drop below 75 degrees, allowing for recovery before warming again tomorrow. Heat Index values are forecast to once again exceed 100 degrees Friday. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this heat advisory went out at Aug 12, 6:53 AM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 12, 6:53 AM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 653 AM EDT Thu Aug 12 2021 .SYNOPSIS... Weather pattern stays hot and humid into late Friday, then as a front moves southeast to the region this weekend, temperatures sink toward normal, then below by early next week, with a better coverage of showers and storms expected. && .NEAR TERM /THROUGH TONIGHT/... As of 641 AM EDT Thursday... Some of the higher res models are indicating potential for isolated deep convection firing this morning between 8-10am from southern WV into the NRV. Am leaning toward this possibility as mesoanalysis showing deeper moisture convergence in this area. Again looks isolated. Better coverage still looks more likely toward midday through the afternoon along/east of the Blue Ridge. Previous discussion.... Going To Be Another Hot/Humid Day With Scattered Storms... Early this morning, weak high pressure was centered over our area. A very subtle shortwave was located across northern GA/AL. Models take this vort northeast through the day, and most models are allowing for a few showers/storms in the mountains of WV before developing more along/east of the Blue Ridge by midday. Difference today seems to be warmer air aloft as 595 ridge extends westward into the piedmont. Severe parameters such as shear are weak, and although we are not outlooked for severe weather, given the hot temperatures today, any deep convection should bring the local threat of a wet microburst once again, especially along/east of the Blue Ridge. Will mention this in the HWO. The other issue today will be the heat. Heat advisory criteria is 105 degrees for 2 consecutive hours. Forecast highs in the mid 90s with dewpoints around 70 to lower 70s yields heat index of 100 to 105, with the highest east of a Charlottesville to Farmville to Charlotte Court House line. So, for now will opt out of a heat advisory and continue to highlight the heat in the HWO. If convection is limited, thereby limiting cloud cover, then temperatures could reach the upper 90s, which would then require an advisory. As far as highs, expect readings in the 80s in the west, perhaps touching 90 in a few spots, with lower to mid 90s east of the mountains including Roanoke. At the moment record highs look to be out of reach, though Roanoke could get close. Have the highest pops 50-60 percent across the Blue Ridge and just east, to 30 or less east of an Appomattox to South Boston line, and over WV. Shortwave energy lingers across the mountains overnight so inclined to keep isolated to widely scattered showers/storms through the night, especially in the mountains. Lows are going to remain muggy in the mid to upper 60s west, to lower to mid 70s east. Forecast confidence is high on temperatures, winds and sky cover and moderate on coverage of storms. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... As of 315 AM EDT Thursday... Hot and humid Friday and Saturday, cooling down by Sunday. Surface high pressure will remain across the western Atlantic through Friday. Southerly flow around the high center will result in hot and humid conditions through Saturday. A cold front is expected to arrive Saturday, providing a better focus for more showers/storms. Cooling behind the front is expected Saturday night. The front is expected to become stationary over the area on Sunday. Although cooler temperatures are expected, another round of showers and afternoon thunderstorms will possible on Sunday, along with widespread cloudiness. This will keep daytime highs in the upper 70s/low 80s, some 10-15 degrees below what we have seen this past week. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 330 AM EDT Thursday... Unsettled weather is expected through the middle of next week. A stalled frontal boundary is expected to remain over the forecast area through Tuesday. This will provide a focus for abundant cloud cover and showers and some isolated thunderstorms. Temperatures expected to stay on the cool side for August standards, though still expecting higher humidity values to linger. As we transition into next week, focus will be on the tropics and whether Tropical Storm Fred gains enough latitude to introduce tropical moisture to our part of the CONUS. Guidance still varies widely on possible outcomes, but if the remnants can push through our part of the region it will provide much-needed rainfall to the area. Please refer to the guidance from NHC regarding the details and official forecast track of Tropical Storm Fred. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 645 AM EDT Thursday... Fog did not develop as expected despite limited cloud cover and high low level moisture. So right now will lean toward VFR through most of the period. Storms may impact near BCB/BLF this morning-mid afternoon and ROA/LYH/DAN this afternoon. Still too early to have any predominant thunder or showers in the tafs as coverage will be widely scattered. Almost a repeat tonight though cloud cover and showers may remain situated in scattered pockets across the area. Some model still painting IFR fog at LWB/BCB but will lean toward MVFR at BCB and 3sm at LWB. Confidence is low on this given what happened this morning, but will see how any rain occurs and helps moisten the ground even more. Extended Aviation Discussion... Pattern remains the same into Friday with scattered storms in the afternoon/evening and fog at night. A front moving in from northwest will bring a better threat of storms for the weekend into Monday, potentially enhanced by tropical moisture from Fred. So overall, aside from storms and fog, should be mainly VFR, with potential for sub-VFR over the weekend if we get an easterly fetch behind the front off the Atlantic, especially at night. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...BMG LONG TERM...BMG AVIATION...WP
Hazardous weather outlook, Aug 12, 4:16 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 416 AM EDT Thu Aug 12 2021 NCZ005-006-VAZ033>035-043>047-058-059-130830- Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 416 AM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. The combination of high temperatures in the mid 90s and high humidity will send heat indices in the 100 to 105 degree range this afternoon. In addition, isolated strong to severe storms are possible, with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values may peak between 100 and 105 degrees Friday afternoons. Scattered strong thunderstorms are also possible Friday afternoon. There could be some locally heavy rainfall over the weekend as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508- 130830- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 416 AM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Storms that form today could become strong to severe. Isolated damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to isolated severe storms are possible Friday afternoon. Heavy rainfall could lead to localized flooding this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:28 PM EDT | Special Weather Statement | RNK | Grayson | 32 min |
| Aug 12, 1:04 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 26 min |
| Aug 12, 1:17 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke, City of Roanoke, City of Salem | 38 min |
| Aug 12, 1:30 PM EDT | Special Weather Statement | RNK | Alleghany | 30 min |
| Aug 12, 2:03 PM EDT | Special Weather Statement | RNK | City of Roanoke | 27 min |
| Aug 12, 2:09 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| Aug 12, 2:12 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania, Roanoke | 63 min |
| Aug 12, 2:15 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 30 min |
| Aug 12, 2:24 PM EDT | Special Weather Statement | RNK | Henry | 36 min |
| Aug 12, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 51 min |
| Aug 12, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 29 min |
| Aug 12, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Wythe | 48 min |
| Aug 12, 3:34 PM EDT | Special Weather Statement | RNK | City of Lexington | 26 min |
| Aug 12, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, Roanoke | 53 min |
| Aug 12, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 32 min |
| Aug 12, 3:51 PM EDT | Special Weather Statement | RNK | Patrick | 24 min |
| Aug 12, 3:58 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 47 min |
| Aug 12, 4:14 PM EDT | Special Weather Statement | RNK | City of Salem | 31 min |
| Aug 12, 4:14 PM EDT | Special Weather Statement | RNK | City of Salem | 31 min |
| Aug 12, 4:16 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Patrick | 29 min |
| Aug 12, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke | 27 min |
| Aug 12, 4:24 PM EDT | Special Weather Statement | RNK | Floyd | 36 min |
| Aug 12, 4:26 PM EDT | Special Weather Statement | RNK | Grayson | 34 min |
| Aug 12, 4:44 PM EDT | Special Weather Statement | RNK | City of Danville | 31 min |
| Aug 12, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 35 min |
| Aug 12, 7:42 PM EDT | Heat Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte, City of Lynchburg | 23 hr |
Nearby
Heat Advisories in Virginia, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.